Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

May 20, 2004Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2004, 7:13 PM CDT for Johnson County, Washington County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 7:13 PM CDT (00:13 UTC)
Expired
May 20, 2004, 8:15 PM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3597 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KDVN 210013
SVRDVN
IAC103-183-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL IOWA
  NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST IOWA

* UNTIL 815 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KALONA...OR ABOUT 14 MILES NORTHWEST OF WASHINGTON...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KALONA AND RICHMOND BY 720 PM CDT
  RIVERSIDE BY 735 PM CDT
  HILLS BY 745 PM CDT
  LONE TREE BY 755 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4156 9182 4143 9182 4144 9139 4162 9139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:13 PM CDT, 4 hours earlier.

Area forecast discussion, May 20, 3:13 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT THU MAY 20 2004

.SYNOPSIS...
YE OLD SURFACE FRONT IS POSITIONED TODAY FROM SOUTHERN WISCONSIN
THROUGH SOUTHWEST IOWA INTO CENTRAL KANSAS.  AS IN THE PAST SEVERAL
DAYS...THE FRONT CONTINUES TO BE STRONG...WITH A 25 DEGREE
TEMPERATURE GRADIENT ACROSS THE FRONT AND DEWPOINTS IN THE LOWER 70S
ALONG THE FRONT. THE 850MB FRONT IS ALSO LOCATED SOUTHWEST TO
NORTHEAST ACROSS IOWA...WITH VERY HIGH LEVELS OF MOISTURE POOLED
ALONG IT.  CURRENT SATELLITE AND RADAR TRENDS SHOW A WEAKENING
SURFACE CAP OVER CENTRAL IOWA AND ELEVATED CONVECTION ALREADY
INCREASING ALONG AND SOUTH OF INTERSTATE 80.  AS WAS THE CASE
YESTERDAY...ALOT OF THIS FORECAST ISSUANCE WILL DEPEND ON
THUNDERSTORMS INITIATING OVER IOWA DURING THE AFTERNOON AND
EVENING...WHICH IS LIKELY. IF THE CAP WERE TO HOLD AS WAS THE CASE
LAST NIGHT...CONVECTION WOULD BE MORE PRONOUNCED NORTH AND WEST OF
IOWA TONIGHT.

.SHORT TERM...(TONIGHT AND TOMORROW)
PRIMARY CONCERN IN THIS PERIOD WILL BE ISOLATED SEVERE TONIGHT WITH
HEAVY RAIN.  NON-LINEAR MESOSCALE FORCES WILL UNFORTUNATELY BE
DOMINANT DURING THE NEXT SEVERAL DAYS...KEEPING BUST POTENTIAL
HIGH...ALONG WITH THE EQUALLY HIGH THREAT OF HEAVY RAIN AND BOUTS OF
SEVERE WEATHER.  WILL GO WITH LIKELY POPS NORTH OF HIGHWAY 34 THIS
DURING THE EVENING AND OVERNIGHT...AS STRONG LLJ IS AIMED AT THE
AREA...WHICH WILL LIKELY HAVE SOME UPDRAFTS NEAR THE SURFACE
BOUNDARY NEAR HIGHWAY 34.  THIS COULD RESULT IN A SIGNIFICANT HEAVY
RAIN AND FLOODING EVENT...HOWEVER CONFIDENCE LEVEL IS NOT HIGH THAT
THE CAP WILL ALLOW THIS TO TAKE PLACE. FOR NOW...WILL HEAVY RAIN
WORDING GOING IN GRIDS/ZONES. FRIDAY MORNING...DECAYING MCS MAY
STILL BE OVER THE AREA AT 6 AM...ALLOWING THE FRONT TO STAY
SUPPRESSED SOUTH. HOWEVER...NEARLY ALL MODEL GUIDANCE LIFTS THE
FRONT NORTH TO HIGHWAY 20 DURING THE MID MORNING.  CANNOT IGNORE
THIS EITHER...AND WILL FOCUS BEST POPS NORTH.  INSTABILITY WILL BE
HIGH AGAIN DURING THE AFTERNOON...WITH ANOTHER THREAT OF SEVERE HAIL
AND HEAVY RAIN. TEMPERATURES WILL RISE RAPIDLY SOUTH OF THE FRONT IN
A CAPPED ATMOSPHERE. HIGHS SHOULD RANGE NEAR 80 NORTH TO UPPER 80S
TO AROUND 90 CENTRAL AND SOUTH. MUGGY AND HOT.   ...ERVIN...

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) THE PRIMARY FORECAST
CONCERN IS THE CONTINUING FRONT WAFFLING ACROSS THE AREA...LIKE THE
CAT THAT CAME BACK THE VERY NEXT DAY. BECAUSE OF THIS...WILL BE
HARD TO LIMIT MENTION OF POPS TO JUST A FEW PERIODS.  HYDRO COULD
BECOME A CONCERN EVENTUALLY...WITH REPEATED PRECIP CHANCES.

SHORT TERM MODELS AGREE THAT FRONT IS NORTH OF THE FORECAST AREA BY
FRIDAY EVENING...PUTTING US BACK IN THE WARM SECTOR.  THE FRONT COMES
BACK...AGAIN...AS A COLD FRONT SATURDAY...STALLING ACROSS THE
FORECAST AREA THRU SATURDAY NIGHT.  A WAVE MOVES EAST OUT OF THE
PLAINS SUNDAY...KICKING THE FRONT EAST AS A COLD FRONT SUNDAY
AFTERNOON OR EVENING. THE UPPER JET PROVIDES SUPPORT THRU THE
PERIOD...WITH A WEAK RIGHT REAR QUAD FRIDAY NIGHT...COUPLING
BETWEEN JET MAXES SATURDAY AND SATURDAY NIGHT...AND A WEAK FRONT LEFT
QUAD SUNDAY...WHICH WILL PROVIDE PERIODS OF MODERATE VVS AND UPPER
DIFFLUENCE. AMPLE LOW-LEVEL MOISTURE AND THE NOSE OF A GOOD LOW-LEVEL
JET IN OR NEAR THE FORECAST AREA THRU THE PERIOD WILL ALSO PROMOTE
PRECIP CHANCES.

THE FRONT STALLS AGAIN SOUTH ACROSS MISSOURI MONDAY...LIFTING BACK
INTO THE FA MONDAY NIGHT...BEFORE FINALLY GETTING A BIGGER KICK EAST
TUESDAY OR TUESDAY NIGHT...AS A 500MB SHORT WAVE MOVES OVERHEAD.  A
WEAK RIDGE OF HIGH PRESSURE BUILDS IN WEDNESDAY...WITH ANOTHER
STRONGER 500MB SHORT WAVE POSSIBLE.  THE MRF SHOWS WEAK SURFACE
TROFFING THURSDAY.

BEST CHANCES FOR HEAVY RAIN AND HYDRO CONCERNS WILL BE SATURDAY
NIGHT...WITH FRONT POSSIBLY STALLED ACROSS THE AREA...SUNDAY
AFTERNOON WITH THE SURFACE LOW AND A STRONG VORT...AND MONDAY
NIGHT WITH THE FRONT AGAIN ACROSS THE FA.

...REA...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ABE/REA
Hazardous weather outlook, May 20, 5:25 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT THU MAY 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
525 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
SLOW MOVING COLD FRONT BY MID AFTERNOON BETWEEN HIGHWAYS 20
AND 34 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS OVER
60 MPH...AND HEAVY RAINFALL. STORMS MAY EVOLVE INTO ONE OR MORE
CLUSTERS BY EVENING ACROSS THE AREA WITH THE MAIN THREAT SHIFTING TO
LOCALLY HEAVY RAINFALL. TRAINING OF THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80...RESULTING IN HEAVY
RAINFALL AND POSSIBLY FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 80
ON FRIDAY. A FEW DISSIPATING THUNDERSTORMS WILL BE POSSIBLE UNTIL MID
MORNING FRIDAY OVER THE ENTIRE AREA. THESE ARE NOT EXPECTED TO BE
SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE
OVER THE NORTHERN HALF OF THE OUTLOOK AREA FROM LATE AFTERNOON INTO
FRIDAY NIGHT.

THERE WILL BE THE POTENTIAL FOR LARGE THUNDERSTORM COMPLEXES WITH
HEAVY RAINFALL...AND TO A LESSER DEGREE LARGE HAIL...OVER THE
NORTHERN HALF OF THE AREA FRIDAY NIGHT AND THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE A
CONTINUED THREAT OF FLASH FLOODING.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT
DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SHEETS

In the hours before

Local storm report, May 20, 7:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             SOUTH ENGLISH           41.45N 92.09W
05/20/2004  0.75 INCH        KEOKUK             IA   TRAINED SPOTTER

            OCCASIONAL PEA TO DIME SIZE HAIL.

0645 PM     HAIL             WASHINGTON              41.30N 91.69W
05/20/2004  0.75 INCH        WASHINGTON         IA   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL.

0632 PM     HAIL             1 N DAVIS               42.44N 89.42W
05/20/2004  0.75 INCH        STEPHENSON         IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

14
Local storm report, May 20, 7:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.25 INCH        WASHINGTON         IA   LAW ENFORCEMENT

&&

CHS
Local storm report, May 20, 7:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.75 INCH        WASHINGTON         IA   TRAINED SPOTTER

&&

CHS
Local storm report, May 20, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             WELLMAN                 41.47N 91.84W
05/20/2004  0.88 INCH        WASHINGTON         IA   LAW ENFORCEMENT

&&

CHS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:41 PM CDTSevere Thunderstorm WarningDVNLouisa64 min
May 20, 7:54 PM CDTSevere Thunderstorm WarningDVNCedar66 min
May 21, 6:28 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware62 min
May 21, 3:26 PM CDTTornado WarningDVNBuchanan64 min
May 21, 3:27 PM CDTSevere Thunderstorm WarningDVNBenton48 min
May 21, 3:38 PM CDTTornado WarningDVNBenton37 min
May 21, 4:12 PM CDTTornado WarningDVNLinn63 min
May 21, 4:14 PM CDTTornado WarningDVNBenton31 min
May 21, 4:43 PM CDTFlash Flood WarningDVNBenton, Buchanan, Delaware, Linn6 hr
May 21, 4:44 PM CDTSevere Thunderstorm WarningDVNBenton61 min
May 21, 4:48 PM CDTTornado WarningDVNBenton57 min
May 21, 4:51 PM CDTSevere Thunderstorm WarningDVNDelaware54 min
May 21, 5:05 PM CDTTornado WarningDVNJones55 min
May 21, 5:21 PM CDTSevere Thunderstorm WarningDVNLinn54 min
May 21, 5:38 PM CDTTornado WarningDVNClinton, Jackson67 min
May 21, 5:51 PM CDTFlash Flood WarningDVNJones6 hr
May 21, 5:56 PM CDTSevere Thunderstorm WarningDVNCedar, Jones64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.